Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 103, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Sep 7, 2023, 3:33 PM EDT for Columbia County, Richmond County, Georgia. It was in force for 42 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 7, 2023, 3:33 PM EDT (19:33 UTC)
- Expired
- Sep 7, 2023, 4:15 PM EDT
- In force
- 42 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Columbia County, GA, Richmond County, GA
The radar
The Columbia radar (KCAE), 107 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 3:46 PM EDT | HAIL 0.25 | 2 Ne Fort Gordon, GA | Amateur radio operator relayed a report of pea size hail near Jimmie Dyess Parkway and Fort Gordon Gate One. Time estimated. |
| Sep 7, 3:55 PM EDT | TSTM WND DMG | 2 N Grovetown, GA | A tree was down blocking all westbound lanes of Interstate 20 at mile marker 190, near Lewiston Rd. |
| Sep 7, 3:58 PM EDT | HAIL 1 | 2 Ssw Evans, GA | Amateur Radio operator forwarded a report of quarter sized hail at Old Belair Rd. Specific location not provided. Time estimated by radar. |
| Sep 7, 4:00 PM EDT | TSTM WND DMG | 3 N Fort Gordon, GA | A tree was downed at Rickerson Rd and Powell Rd. Time estimated. |
| Sep 7, 4:02 PM EDT | HAIL 0.25 | Evans, GA | Amateur Radio operator forwarded a report of pea sized hail at the intersection of Columbia Rd. and Belair Rd. Time estimated by radar. |
| Sep 7, 4:04 PM EDT | HAIL 0.75 | 1 Nne Evans, GA | Amateur Radio operator forwarded a report of dime sized inch hail at the intersection of Owens Rd. and Belair Rd. Time estimated by radar. |
| Sep 7, 4:10 PM EDT | HAIL 0.88 | 4 E Martinez, GA | Nickel size hail reported on Gray Way. Time estimated. |
| Sep 7, 4:15 PM EDT | HAIL 0.5 | 2 Ne Martinez, GA | Amateur Radio operator forwarded a report of half inch sized inch hail at the West Lake subdivision. Time estimated by radar. |
| Sep 7, 4:21 PM EDT | HAIL 0.25 | Evans, GA | Trained spotter reported pea size hail that has lasted for 18 minutes near Columbia Rd and S Belair Rd. |
| Sep 7, 4:22 PM EDT | HAIL 0.75 | Martinez, GA | Public reported penny sized hail in Martinez, GA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1150 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1351 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
823
WUUS52 KCAE 071933
SVRCAE
GAC073-245-072015-
/O.NEW.KCAE.SV.W.0103.230907T1933Z-230907T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
333 PM EDT Thu Sep 7 2023
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Southeastern Columbia County in east central Georgia...
Central Richmond County in east central Georgia...
* Until 415 PM EDT.
* At 333 PM EDT, a severe thunderstorm was located near Fort Gordon,
moving northeast at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Grovetown, Evans, Martinez, Fort Gordon, Hephzibah, Glendale, South
Augusta, Midtown, Summerville, Augusta Mall, Daniel Field, Augusta
Regional Airport, Village Plaza Shopping Center, Augusta National
Golf Club, Blythe, Liberty Park Community Center, New Savannah
Bluff Lock & Dam Park, Glenn Hills, Bath-Edie, and Westover
Memorial Park.
This includes the following highways...
Interstate 20 in Georgia between mile markers 190 and 200.
Interstate 520 in Georgia between mile markers 1 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3341 8230 3358 8208 3356 8205 3337 8192
3337 8194 3336 8195 3330 8219
TIME...MOT...LOC 1933Z 236DEG 9KT 3338 8218
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PL3 follow-up statements
280
WWUS52 KCAE 071945
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
345 PM EDT Thu Sep 7 2023
GAC073-245-072015-
/O.CON.KCAE.SV.W.0103.000000T0000Z-230907T2015Z/
Columbia GA-Richmond GA-
345 PM EDT Thu Sep 7 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTHEASTERN COLUMBIA AND CENTRAL RICHMOND COUNTIES...
At 345 PM EDT, a severe thunderstorm was located over Fort Gordon,
moving northeast at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Grovetown, Evans, Martinez, Fort Gordon, Hephzibah, Glendale, South
Augusta, Midtown, Summerville, Augusta Mall, Daniel Field, Augusta
Regional Airport, Village Plaza Shopping Center, Augusta National
Golf Club, Liberty Park Community Center, New Savannah Bluff Lock &
Dam Park, Glenn Hills, Bath-Edie, Westover Memorial Park, and
Westover.
This includes the following highways...
Interstate 20 in Georgia between mile markers 190 and 200.
Interstate 520 in Georgia between mile markers 1 and 12.
LAT...LON 3341 8230 3358 8208 3356 8205 3337 8192
3337 8194 3336 8195 3331 8217
TIME...MOT...LOC 1945Z 236DEG 9KT 3340 8215
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PL005
WWUS52 KCAE 072001
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
401 PM EDT Thu Sep 7 2023
GAC073-245-072015-
/O.CON.KCAE.SV.W.0103.000000T0000Z-230907T2015Z/
Columbia GA-Richmond GA-
401 PM EDT Thu Sep 7 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTHEASTERN COLUMBIA AND CENTRAL RICHMOND COUNTIES...
At 401 PM EDT, a severe thunderstorm was located over Evans, moving
northeast at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Grovetown, Evans, Martinez, Fort Gordon, Glendale, South Augusta,
Midtown, Summerville, Augusta Mall, Daniel Field, Village Plaza
Shopping Center, Augusta National Golf Club, Liberty Park Community
Center, Glenn Hills, Bath-Edie, Westover Memorial Park, Richmond
County Recreation Center, Blanchard Park, Westmont, and Harrisburg.
This includes the following highways...
Interstate 20 in Georgia between mile markers 190 and 200.
Interstate 520 in Georgia between mile markers 1 and 8.
LAT...LON 3358 8208 3356 8205 3343 8196 3333 8217
3343 8228
TIME...MOT...LOC 2001Z 225DEG 9KT 3347 8214
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PL778
WWUS52 KCAE 072012
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
412 PM EDT Thu Sep 7 2023
GAC073-245-072021-
/O.EXP.KCAE.SV.W.0103.000000T0000Z-230907T2015Z/
Columbia GA-Richmond GA-
412 PM EDT Thu Sep 7 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COLUMBIA AND
CENTRAL RICHMOND COUNTIES WILL EXPIRE AT 415 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
Remember, a Severe Thunderstorm Warning still remains in effect for
Northern Richmond and Columbia counties until 5pm!
LAT...LON 3358 8208 3356 8205 3343 8196 3333 8217
3343 8228
TIME...MOT...LOC 2011Z 236DEG 9KT 3348 8213
$$
PLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 2:48 PM EDT, 45 minutes earlier.
Area forecast discussion, Sep 7, 2:48 PM EDT, 45 minutes before
Area Forecast Discussion National Weather Service Columbia SC 248 PM EDT Thu Sep 7 2023 .SYNOPSIS... Cold front moves into the area late today producing scattered storms with a marginal severe risk. The front will stall across the area keeping showers and thunderstorms in the forecast through the weekend. Increasingly zonal flow and rising heights with decreasing chances for rain early next week in addition to temperatures around average. && .NEAR TERM /THROUGH TONIGHT/... An upper level low will dig into the Deep South today. An associated cold front and pre-frontal trough will serve as triggers for convection this afternoon. Ahead of the low, a weak capping inversion and PWAT values less than 1.5 inches will largely prevent convection into the early afternoon over central SC and the CSRA. This will lead to moderate destabilization from diabatic heating but coverage should be limited until at least the late afternoon when the pre-frontal trough and upper support will near the forecast area. There is a large spread between HREF members in regards to the location of convective initiation but are in good agreement with the timing for storms in the late afternoon. By this time we should see the capping inversion break and moisture increase ahead of the front. Storms that develop before loss of heating will have the potential to be severe given the moderate instability and dry air aloft. Isolated downburst winds will be the main threat due to weak shear and inverted V forecast soundings. Moderate storm movement and relatively dry air will limit the threat of flash flooding. Highs today will be a few degrees above normal with warm advection ahead of the front. As we head into the evening the better upper support will push south leading to NVA over the area as the air mass stabilizes. These factors favor diminishing convection into the evening however there may be a few lingering showers or thunderstorms as the front moves into the FA. Lows overnight in the upper 60s to low 70s. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... The front will be stalled over eastern Georgia and the Carolinas Friday morning. The upper low will be just south of the area causing better support of convection to remain to our south. Although some shortwaves are progged to cross the area early better convergence will be to our east and our south. HREF members agree with this, showing isolated to scattered thunderstorms in the afternoon. Best instability and lift will mainly be in the eastern Midlands so kept chance PoPs along this area though coverage looks to be more isolated. A weak shortwave will move through South Carolina late Friday night keeping a low chance showers/thunderstorms in overnight. The deepening trough will force the upper low north Saturday and will produce stronger lift and forcing in comparison to Friday. Moisture will be on the higher side as well with a swath of 1.8-2inch pwat values moving in from the south. Increasing divergence aloft and onshore flow along with deep moisture. Expect our best chances of rain, possibly widespread, during the day Saturday. With moderate to strong upper forcing continuing overnight so will chances for showers and storms. With upper troughing in place over the Southeast, expect cooler conditions, generally in the mid-80s for highs and mid-60s for lows. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Early next week, the diffuse boundary will keep moisture elevated across the region though closer to 1.25, around average for this time of year. At the same time heights will start to rise and a more zonal pattern will replace the deep troughing. Some weak shortwaves and moisture convergence may produce showers and thunderstorms, mainly diurnal, but confidence is low in timing. From there, the pattern becomes increasingly more active. There is good agreement in ensembles mid week, showing a deep low developing in or just west of the Great Lakes region. Deep southwesterly flow will shift deeper moisture over the area prompting chance showers towards the end of the week. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... An upper level low and frontal boundary will dig into the Deep South today. Expect scattered thunderstorms this afternoon however confidence in the location of the highest convective coverage is limited. So we have included VCTS at all TAF sites until confidence increases. We will see convection diminish during the evening but there may be a few lingering showers and thunderstorms overnight as the front moves through. Coverage should be too low to include mention of showers overnight. Patchy fog may be possible tonight, especially if the terminals receive rainfall today. The potential for convection continues tomorrow as the front stalls across the area. Highest coverage is expected to be in the east where moisture will be deeper. Expect light SW winds today and light S winds tomorrow. EXTENDED AVIATION OUTLOOK...Afternoon and evening thunderstorms continue over the weekend with lower coverage for Monday. Patchy late night/early morning fog and/or stratus possible through Sunday. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Sep 7, 3:41 AM EDT, 11 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 341 AM EDT Thu Sep 7 2023 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-080745- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 341 AM EDT Thu Sep 7 2023 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Marginal risk of severe thunderstorms late this afternoon into the evening. Damaging winds and large Hail threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 7, 3:19 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Columbia SC
319 PM EDT Thu Sep 7 2023
SCZ020-021-072000-
Fairfield SC-Newberry SC-
319 PM EDT Thu Sep 7 2023
...A strong thunderstorm will impact portions of northwestern
Fairfield and northeastern Newberry Counties through 400 PM EDT...
At 319 PM EDT, Doppler radar was tracking a strong thunderstorm near
Newberry County Airport, or 9 miles north of Newberry, moving east at
20 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Whitmire, Blair, Henderson Island, Enoree Ranger District Office,
Maybington Fire Station, and US-176 and SC-34 Crossroads.
This includes Interstate 26 between mile markers 63 and 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3429 8133 3434 8173 3445 8172 3446 8169
3453 8164 3447 8155 3445 8155 3445 8154
3449 8149 3449 8146 3450 8142 3456 8143
3457 8142 3457 8140
TIME...MOT...LOC 1919Z 263DEG 19KT 3441 8165
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
PLSpecial weather statement, Sep 7, 3:27 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Columbia SC
327 PM EDT Thu Sep 7 2023
GAZ064-065-077-072000-
Burke GA-Richmond GA-Columbia GA-
327 PM EDT Thu Sep 7 2023
...A strong thunderstorm will impact portions of east central
Columbia, northwestern Burke and central Richmond Counties through
400 PM EDT...
At 327 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fort Gordon, moving northeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fort Gordon, Martinez, Hephzibah, Augusta Mall, Daniel Field, South
Augusta, Augusta Regional Airport, Village Plaza Shopping Center,
Blythe, Forest Hills, Minnick Park, Hillcrest Memorial Park, Glenn
Hills, Bath-Edie, Pea Patch Aerodrome, Westover, Miles Park, Richmond
County Recreation Center, Ellwood, and Diamond Lakes Regional Park.
This includes the following highways...
Interstate 20 in Georgia between mile markers 195 and 197.
Interstate 520 in Georgia between mile markers 1 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3328 8218 3336 8226 3352 8208 3336 8194
TIME...MOT...LOC 1927Z 236DEG 9KT 3337 8216
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
PLThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 3:27 PM EDT | Special Weather Statement | CAE | Richmond | 33 min |
| Sep 7, 3:37 PM EDT | Special Weather Statement | CAE | McDuffie | 53 min |
| Sep 7, 3:42 PM EDT | Special Weather Statement | CAE | Lincoln | 48 min |
| Sep 7, 3:45 PM EDT | Special Weather Statement | CAE | Columbia | 45 min |
| Sep 7, 3:46 PM EDT | Special Weather Statement | CAE | Burke | 44 min |
| Sep 7, 3:49 PM EDT | Severe Thunderstorm Warning | CAE | Columbia, Lincoln, McDuffie | 41 min |
| Sep 7, 3:51 PM EDT | Severe Thunderstorm Warning | CAE | Lincoln | 39 min |
| Sep 7, 4:08 PM EDT | Severe Thunderstorm Warning | CAE | Columbia, Lincoln, Richmond | 52 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.